Thursday, May 18, 2017

Weakness and Hypotension, with Bradycardia.

This dialysis patient called 911 for weakness.  Medics found the patient to be hypotensive and bradycardic.

The patient was taking carvedilol and amlodipine, but denied overdose.

The medics recorded this ECG:
The medics were considering external pacing.
What is a better initial therapy?















The patient was stable enough that no therapy was needed, but the correct therapy would be IV Calcium.  This ECG represents hyperkalemia until proven otherwise and, if it is due to hyperK, it will often respond immediately to calcium therapy.

He arrived and had this ED ECG recorded:
There are no visible P-waves. Rate is 35.
There is a narrow complex bradycardic rhythm.
It appears to be junctional.


Hyperkalemia can abolish atrial activity and eliminate P-waves, even though the sinus node may still be generating a rhythm.  So, in this case, there may be an underlying sinus rhythm that is generating the impulse we see. Or it could be a slow junctional rhythm.  The distinction is academic.

Note the T-waves are only minimally peaked (II, and V4-V6 especially) and would not even be noticed by many observers.

We administered Calcium Chloride 1 gram x 3 as well as atropine, and the pulse increased to 60 beats per minute.

We gave calcium chloride because there is a shortage right now of calcium gluconate.  Had we given gluconate, it would have required 9 grams to obtain the same molar amount.  Calcium chloride is safe to give through a peripheral vein if it is a high quality IV and it is given slowly.  I gave it for years as a young physician with no adverse events.  It does cause skin necrosis if it infiltrates.

The K returned at 8.1 mEq/L.

We also gave albuterol, insulin, and dextrose, as well as bicarb (the patient was not fluid overloaded).

The heart rate increased and he went immediately to dialysis.

It is wise to place external pacing pads!

Learning Points:

1. Bradycardia is hyperkalemia until proven otherwise because it is very common, very easily ruled in or out with a K level, and very easily and safely treated with calcium.

2.  The only ECG sign of severe and life threatening hyperK may simply be bradycardia.  There may be no QRS widening or peaking of T-waves.

13 comments:

  1. Could the EKG be typical of hypocalcemia? Long ST with normal T wave ?? Hypocalcaemia is common in patients with dialysis and in patients with hyperkalemia...

    ReplyDelete
    Replies
    1. good observation, but in this case the ionized Ca was 4.37 (only slightly low)

      Delete
    2. I thought it was hypocalcemia as well

      Delete
  2. Steve,
    Several guidelines state that iv calcium in the setting of hyperK is to prevent Vfib. Would you say that it has a direct effect on hyperK-induced bradycardia? From my own (rather limited) experience they do respond with normalisation of the rate/rhythm. However my patients had also received atropin by the paramedics.
    /Peter

    ReplyDelete
    Replies
    1. Peter,
      As far as I know, it attenuates all the effects of hyperK. for certain, it narrows the QRS.
      Atropine is a good idea.
      Steve

      Delete
  3. Dr. Smith,
    As a field Medic, I certainly would have had hyperK in my differential knowing the patient was a dialysis patient. But the notion "Bradycardia is hyperK until proven otherwise" is new to me and certainly not known in Paramedicine. *Mind blown.

    ReplyDelete
  4. Why 3 grams of CaCl2? Seems like a lot. What's your approach on how much calcium to give a hyperkalemic patient? Thanks!

    ReplyDelete
    Replies
    1. We gave 1 g at a time and assessed response. It is safe.

      Delete
  5. You gave what seems to me a large amount of CaCl2, 1 G X 3. You gave up until the rate improved? What would be your max dose of calcium? You give it slowly ( 5-10 minutes )?

    ReplyDelete
    Replies
    1. Calcium is very safe, except in patients on Digoxin. I have given 15 g of Cagluconate before (5 g of CaCl). You can give more if the patient is in danger.

      Delete
  6. NICE case. I also contemplated concurrent hypocalcemia (because of the relatively normal and long ST segment with modest T wave peaking) — but as per Dr. Smith ionized Ca++ only minimally low whereas K+ was greatly increased. Highly insightful case of marked hyper-K+ producing significant bradycardia, loss of P waves, but modestly altered T waves (with a wide not narrow base), and without QRS widening! Biggest CLUE in this case = the History ( = dialysis patient). Thanks for presenting!

    ReplyDelete
  7. How slow do you push the calcium chloride? 1-2 ml/min or faster? Good case!

    ReplyDelete

Recommended Resources